Texas, 2008

Damaging Winds in Texas, August 14, 2008

August 14, 2008 · NWS LUB · 12 events in 12 counties and zones

A linear convective complex, with occasional bow-shaped radar echoes, propagated southeastward over most of the west Texas South Plains. Numerous reports of damaging wind gusts were received, with most of the damage limited to utilities and trees.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$180,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

A linear convective complex, with occasional bow-shaped radar echoes, propagated southeastward over most of the west Texas South Plains. Numerous reports of damaging wind gusts were received, with most of the damage limited to utilities and trees. Some structural damage was reported in Abernathy, where a business was destroyed and another severely damaged. Local newspapers reported that at least 10,200 utility customers suffered electrical outages due to damaged lines and poles.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Aug 14, 2:44 PM CST, 3 hours 41 minutes earlier.

Area forecast discussion, Aug 14, 2:44 PM CST, 3 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
344 PM CDT THU AUG 14 2008

.SHORT TERM...
ONCE AGAIN WILL SEE THUNDERSTORMS DEVELOP OVER THE REGION OR MOVE IN
FROM THE NORTHWEST LATE THIS AFTERNOON THROUGH TONIGHT AS
NORTHWESTERLY FLOW ALOFT REMAINS IN PLACE AND AS AN UNSTABLE AIRMASS
ALSO REMAINS IN PLACE AT THE SURFACE.  PRECIP CHANCES WILL BE
HIGHEST ACROSS THE NORTH AND NORTHEAST WITH CHANCE AND THEN TAPER
OFF TO SLIGHT CHANCE ACROSS THE FAR SOUTH.  ALSO APPEARS THAT HEAVY
RAIN COULD BE LIKELY AS 12Z UPA ANALYSIS SHOWS DEEP MOISTURE FROM
JUST ABOVE THE SFC TO AROUND 20 KFT.  SHEAR PROFILE APPEARS MARGINAL
FOR ORGANIZED SEVERE SO WE COULD ONCE AGAIN SEE ISOLATED REPORTS OF
BARELY SEVERE HAIL WITH A FEW HIGH WIND GUSTS EARLY ON BEFORE STORMS
START TO GUST OUT.  ALSO ADDED MENTION OF LOCALLY HEAVY RAINFALL TO
THE GRIDS AS AMPLE MOISTURE SHOULD ONCE AGAIN ALLOW FOR ISOLATED 1
TO 2 INCH RAINFALL AMOUNTS IN A SHORT PERIOD OF TIME.

NEXT ISSUE IS THAT THE SURFACE FRONT EXPECTED TO PUSH INTO THE
PANHANDLE SOMETIME TOMORROW MIGHT GET MASKED BY OUTFLOW BY STORMS
TONIGHT.  NAM12 APPEARS TO BE UNDER THE INFLUENCE OF CONVECTIVE
FEEDBACK INDICATED BY SFC WINDS IN THE MODEL REMAINING OUT OF THE
NORTH TO EAST THROUGHOUT THE DAY FRIDAY WHILE THE GFS BRIEFLY
RETURNS FLOW OVER ALL BUT THE FAR SRN TX PNHDL TO THE SOUTH DURING
THE DAY.  IF CONVECTION TONIGHT IS AS STRONG AS THE MODELS SHOW...WE
PROBABLY WILL SEE COOLER TEMPS ACROSS THE NORTH.  SHOULD THE GFS
VERIFY...TEMPS ACROSS THE FCST AREA MIGHT BE TOO COOL OVERALL.  TO
COMPLICATE THE MIX...LATER TIMING OF THE S/W THIS EVENING MIGHT
ALLOW SHOWERS AND/OR CLOUDS TO LINGER LONGER INTO THE DAY ALSO
HINDERING A WARMUP.  DECIDED TO LEAN CLOSER TOWARDS THE NUMBERS THE
MAV AND FWC WERE GIVING AS THE MET GUIDANCE LOOKED TO BE TOO COOL.
JORDAN

&&

.LONG TERM...
WEATHER PATTERN LOOKS CONDUCIVE FOR SEVERAL ROUNDS OF SHOWERS AND
THUNDERSTORMS THROUGH THE WEEKEND...AS NORTHWEST FLOW COMBINES WITH
A MOIST UNSTABLE ATMOSPHERE AND A FRONT THAT WILL BE DRAPED ACROSS
THE AREA INTO SATURDAY. IT LOOKS AS IF CONVECTION WILL INITIATE
ALONG HIGHER TERRAIN IN NM AND CO...AND EVENTUALLY ALONG AND NORTH
OF 850 MB FRONT...WITH CELLS/SYSTEMS PROPAGATING SE INTO THE
SOUTHERN HIGH PLAINS. PRECIPITABLE WATER VALUES WILL REMAIN FROM
1.0 TO 1.5 INCHES ACROSS THE AREA...SUGGESTING THE POTENTIAL FOR
HEAVY RAIN. UPPED POPS FRIDAY NIGHT INTO SATURDAY...HIGH CHANCE
TO LIKELY CATEGORIES.

RAIN CHANCES WILL BEGIN TO TAPER OFF MONDAY INTO TUESDAY AS UPPER
LOW...WHICH WILL MEANDER SLOWLY SOUTHEAST ACROSS THE CENTRAL HIGH
PLAINS...FINALLY BEGINS TO MOVE JUST EAST OF THE FORECAST AREA.
TEMPS WILL REMAIN COOLER THAN NORMAL THROUGH SUNDAY WITH CONSIDERABLE
CLOUD COVER IN MOIST UPSLOPE REGIME. HIGHS EXPECTED TO BOUNCE BACK
CLOSE TO NORMAL BY TUESDAY AND WEDNESDAY OF NEXT WEEK. JAMES

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        61  85  61  76  61 /  50  30  60  50  40
TULIA         62  84  62  76  62 /  50  30  60  50  40
PLAINVIEW     64  86  62  77  62 /  40  20  60  50  40
LEVELLAND     64  90  62  80  62 /  30  20  60  50  50
LUBBOCK       64  87  64  80  63 /  30  20  60  50  50
DENVER CITY   66  91  64  82  63 /  30  30  50  40  50
BROWNFIELD    67  90  64  82  63 /  30  20  50  50  50
CHILDRESS     68  86  67  81  62 /  40  30  60  50  40
SPUR          67  89  65  82  64 /  30  20  60  50  50
ASPERMONT     69  91  69  84  68 /  30  20  50  50  40

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

14/06
Hazardous weather outlook, Aug 14, 5:52 PM CST, 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
652 PM CDT THU AUG 14 2008

TXZ021>044-160000-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
652 PM CDT THU AUG 14 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...TONIGHT

CONVECTIVE

SCATTERED TO NUMEROUS THUNDERSTORMS EXTENDING FROM THE CENTRAL
TEXAS PANHANDLE INTO EAST CENTRAL NEW MEXICO EARLY THIS EVENING WILL
MOVE SOUTHEAST ACROSS THE ENTIRE OUTLOOK AREA TONIGHT. MODERATE
AMOUNTS OF WIND SHEAR AND INSTABILITY WILL SUPPORT A SLIGHT RISK
OF SEVERE WEATHER WITH THESE STORMS AS THEY MOVE FROM NORTHWEST TO
SOUTHEAST ACROSS THE REGION TONIGHT. LARGE HAIL AND DAMAGING WINDS
WILL BE THE PRIMARY THREATS WITH THE STORMS. HEAVY RAIN MAY ALSO
PRODUCE LOCALIZED FLASH FLOODING. THE SEVERE WEATHER THREAT SHOULD
DECREASE DURING THE EARLY MORNING HOURS FRIDAY AS THE INITIAL
COMPLEX OF STORMS MOVES OFF TO THE EAST AND THE ATMOSPHERE STABILIZES
SOMEWHAT IN ITS WAKE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SHOWER AND THUNDERSTORM CHANCES WILL INCREASE FRIDAY AND SATURDAY
AS A COLD FRONT AND UPPER LEVEL STORM SYSTEM APPROACH THE SOUTH
PLAINS. SOME OF THE STORMS MAY PRODUCE HEAVY RAINFALL AND A THREAT
FOR LOCALIZED FLOODING CONCERNS. THERE IS ALSO A SLIGHT RISK OF
SEVERE THUNDERSTORMS ACROSS THE EXTREME SOUTHERN TEXAS PANHANDLE...
SOUTH PLAINS AND LOW ROLLING PLAINS ON FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND TONIGHT.

In the hours before

Special weather statement, Aug 14, 6:07 PM CST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
707 PM CDT THU AUG 14 2008

TXZ021-022-150030-
PARMER TX-CASTRO TX-
707 PM CDT THU AUG 14 2008

...SIGNIFICANT WEATHER ALERT FOR STRONG THUNDERSTORM OVER CASTRO AND
PARMER COUNTIES...

AT 706 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS APPROACHING PARMER AND CASTRO
COUNTIES....MOVING SOUTHEAST AT 20 MPH. THESE STORMS MAY IMPACT
SUMMERFIELD AND FRIONA BY 730 PM. A THREAT FOR DAMAGING WINDS MAY
EVOLVE.

MOVE TO A PLACE OF SAFETY IF THREATENING WEATHER APPROACHES. PERSONS
IN THE PATH OF THESE STORMS SHOULD CLOSELY MONITOR WEATHER RADIO OR
OTHER MEDIA FOR OTHER UPDATES AND POSSIBLE WARNINGS. BE PREPARED TO
TAKE ACTION IF A WARNING IS ISSUED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

12 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Castro

When
August 14, 6:25 PM CST to 7:20 PM CST
Where
Castro County, Summerfield to Hart
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
34.730, -102.500

Numerous reports of severe thunderstorm wind gusts were received as a linear convective complex moved southeastward over Castro County. A National Weather Service cooperative observer initially estimated wind gusts up to 60 mph in Summerfield at 18:25 CST. By 18:55 CST the public reported similar wind estimates in Nazareth. The Texas Tech University West Texas Mesonet site near Hart recorded gusts of 61 mph and 60 mph at 19:00 CST and 19:05 CST respectively. An additional report by the public indicated that large tree limbs were blown down southeast of Hart by 19:20 CST.

Thunderstorm Wind, Lamb

When
August 14, 7:25 PM CST
Where
Lamb County, 6 mi S of Olton
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
34.093, -102.130

The Texas Tech University West Texas Mesonet site near Olton measured a peak thunderstorm wind gust of 58 mph. No damage was reported.

Thunderstorm Wind, Hall

When
August 14, 7:30 PM CST
Where
Hall County, 1 mi NE of Memphis
Measured
57 kt (66 mph) measured gust
Property damage
$10,000
Reported by
Mesonet
Coordinates
34.730, -100.518

A brief but very intense thunderstorm wind gust of 66 mph was recorded by the Texas Tech University West Texas Mesonet site near Memphis. Local officials reported that the winds downed a number of power lines.

Thunderstorm Wind, Swisher

When
August 14, 7:30 PM CST
Where
Swisher County, Happy
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
34.730, -101.850

A Skywarn storm spotter estimated that thunderstorm wind gusts approached 65 mph in Happy. The winds were accompanied by small hail. No damage was reported.

Thunderstorm Wind, Hale

When
August 14, 7:55 PM CST to 8:05 PM CST
Where
Hale County, Seth Ward to 1.01 mi NNE of Abernathy
Measured
56 kt (64 mph) estimated gust
Property damage
$150,000
Reported by
Law Enforcement
Coordinates
34.220, -101.680

Hale County officials reported that numerous power lines were blown down by thunderstorm winds in Seth Ward. Damaging winds continued to accompany the convective complex southward across the county. Around 20:00 CST, winds estimated to approach 80 mph caused significant damage to two businesses near Interstate 27 in Abernathy. The roof was completely blown off of one industrial size metal structure, while another sustained partial roof loss. Subsequent wind and water damage inside the fully exposed building led to a total loss of that facility. No injuries were reported, but more than 5,200 homes and businesses were reportedly without utility power following the storm.

Thunderstorm Wind, Lubbock

When
August 14, 8:09 PM CST to 8:28 PM CST
Where
Lubbock County, (Lbb)lubbock Intl Ar to 2.02 mi W of Burris
Measured
53 kt (61 mph) measured gust
Property damage
$20,000
Reported by
ASOS
Coordinates
33.670, -101.820

The Automated Surface Observing System at Lubbock's Preston Smith International Airport measured peak wind gusts of 61 mph between 20:09 CST and 20:12 CST. Numerous utility lines and poles were blown down by the winds as they moved southward across portions of Lubbock and resulted in a loss of electrical services to more than 5,000 Lubbock residents, generally east of Interstate 27. No serious structural damages were reported.

Thunderstorm Wind, Floyd

When
August 14, 8:20 PM CST to 8:25 PM CST
Where
Floyd County, 2 mi NE of Floydada to Floydada
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
34.001, -101.305

A Texas Tech University West Texas Mesonet station just northeast of Floydada recorded a thunderstorm wind gust of 60 mph at 20:20 CST. By 20:25 CST, local law enforcement officials reported that several large trees had been blown down in the city.

Thunderstorm Wind, Motley

When
August 14, 8:55 PM CST
Where
Motley County, 3 mi N of Roaring Spgs
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
33.943, -100.850

The Texas Tech University West Texas Mesonet station recorded a severe thunderstorm wind gust of 58 mph just north of Roaring Springs. No damage was reported.

Thunderstorm Wind, Crosby

When
August 14, 9:00 PM CST to 9:35 PM CST
Where
Crosby County, 1 mi SE of Ralls to 7 mi NNW of Kalgary
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
33.670, -101.368

Severe thunderstorm wind gusts of 61 mph were recorded by Texas Tech University West Texas Mesonet sites southeast of Ralls and northwest of White River Lake. No damage was reported.

Thunderstorm Wind, Dickens

When
August 14, 9:15 PM CST
Where
Dickens County, 1 mi W of Spur
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
33.480, -100.867

The Texas Tech University West Texas Mesonet site near Spur measured a thunderstorm wind gust of 59 mph. No damage was reported.

Thunderstorm Wind, Kent

When
August 14, 9:55 PM CST to 10:00 PM CST
Where
Kent County, 1 mi SSE of Jayton
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
33.237, -100.573

The Texas Tech University West Texas Mesonet site near Jayton recorded severe thunderstorm wind gusts of 59 mph and 61 mph at 21:55 CST and 22:00 CST respectively. No damage was reported.

Thunderstorm Wind, Stonewall

When
August 14, 10:15 PM CST
Where
Stonewall County, 3 mi NE of Aspermont
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
33.181, -100.193

A Texas Tech University West Texas Mesonet site just northeast of Aspermont measured a severe thunderstorm wind gust of 62 mph. No damage was reported.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2008Every state in 2008This day in weather historyWarnings in Texas, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 120975, 120977, 120981, 121012, 120982, 120984, 120999, 121001, 121002, 121005, 121008, 121011.